Drug interactions between Celexa and tramadol
Interactions between your drugs
Applies to: tramadol and Celexa (citalopram)
Consumer information for this interaction is not currently available.
GENERALLY AVOID: Citalopram can cause dose-dependent prolongation of the QT interval. Theoretically, coadministration with other agents that can prolong the QT interval including tricyclic antidepressants and other antidepressants (e.g., trazodone) may result in additive effects and increased risk of ventricular arrhythmias such as torsade de pointes and sudden death. In a randomized, double-blind, crossover, escalating multiple-dose study consisting of 119 healthy subjects, the maximum mean increase in corrected QT interval from placebo was 8.5 msec for citalopram 20 mg and 18.5 msec for citalopram 60 mg. Based on the established exposure-response relationship, prolongation of the corrected QT interval was estimated to be 12.6 ms for citalopram 40 mg. Cases of QT interval prolongation and torsade de pointes have been reported during postmarketing use. In general, the risk of an individual agent or a combination of agents causing ventricular arrhythmia in association with QT prolongation is largely unpredictable but may be increased by certain underlying risk factors such as congenital long QT syndrome, cardiac disease, and electrolyte disturbances (e.g., hypokalemia, hypomagnesemia). In addition, the extent of drug-induced QT prolongation is dependent on the particular drug(s) involved and dosage(s) of the drug(s).
MANAGEMENT: The use of citalopram is not recommended in patients receiving other drugs that prolong the QT interval. Citalopram is also not recommended in patients with congenital long QT syndrome, bradycardia, hypokalemia, hypomagnesemia, recent acute myocardial infarction, or uncompensated heart failure. However, if treatment with citalopram is required in these patients, the labeling recommends that the dosage not exceed 40 mg/day, as higher dosages may have an excessive effect on the QT interval and confer no additional benefit in the treatment of depression. A maximum dosage of 20 mg/day is recommended for patients with hepatic impairment, those greater than 60 years of age, and poor metabolizers of CYP450 2C19. Patients at risk for significant electrolyte disturbances should have serum potassium and magnesium assessed at baseline and periodically during treatment. If hypokalemia or hypomagnesemia is found, it should be corrected prior to initiation of treatment. Regular ECG monitoring is also recommended, and persistent QTc measurements greater than 500 msec should prompt discontinuation of the medication. Patients should be advised to seek prompt medical attention if they experience symptoms that could indicate the occurrence of torsade de pointes such as dizziness, lightheadedness, fainting, palpitation, irregular heart rhythm, shortness of breath, or syncope.
MONITOR CLOSELY: Concomitant use of agents with serotonergic activity including selective serotonin reuptake inhibitors, tricyclic antidepressants, and other antidepressants may potentiate the risk of serotonin syndrome, which is a rare but serious and potentially fatal condition thought to result from hyperstimulation of brainstem 5-HT1A and 2A receptors. Symptoms of the serotonin syndrome may include mental status changes such as irritability, altered consciousness, confusion, hallucination, and coma; autonomic dysfunction such as tachycardia, hyperthermia, diaphoresis, shivering, blood pressure lability, and mydriasis; neuromuscular abnormalities such as hyperreflexia, myoclonus, tremor, rigidity, and ataxia; and gastrointestinal symptoms such as abdominal cramping, nausea, vomiting, and diarrhea.
MANAGEMENT: In general, the concomitant use of multiple serotonergic agents should be avoided if possible, or otherwise approached with caution if potential benefit is deemed to outweigh the risk. Patients should be closely monitored for symptoms of the serotonin syndrome during treatment. Particular caution is advised when increasing the dosages of these agents. If serotonin syndrome develops or is suspected during the course of therapy, all serotonergic agents should be discontinued immediately and supportive care rendered as necessary. Moderately ill patients may also benefit from the administration of a serotonin antagonist (e.g., cyproheptadine, chlorpromazine). Severe cases should be managed under consultation with a toxicologist and may require sedation, neuromuscular paralysis, intubation, and mechanical ventilation in addition to the other measures.
- Lane R, Baldwin D "Selective serotonin reuptake inhibitor--induced serotonin syndrome: review." J Clin Psychopharmacol 17 (1997): 208-21
- Nierenberg DW, Semprebon M "The central nervous system serotonin syndrome." Clin Pharmacol Ther 53 (1993): 84-8
- Nijhawan PK, Katz G, Winter S "Psychiatric illness and the serotonin syndrome: an emerging adverse drug effect leading to intensive care unit admission." Crit Care Med 24 (1996): 1086-9
- Corkeron MA "Serotonin syndrome - a potentially fatal complication of antidepressant therapy." Med J Aust 163 (1995): 481-2
- Sternbach H "The serotonin syndrome." Am J Psychiatry 148 (1991): 705-13
- Martin TG "Serotonin syndrome." Ann Emerg Med 28 (1996): 520-6
- Chan BSH, Graudins A, Whyte IM, Dawson AH, Braitberg G, Duggin GG "Serotonin syndrome resulting from drug interactions." Med J Aust 169 (1998): 523-5
- Harvey AT, Preskorn SH "Interactions of serotonin reuptake inhibitors with tricyclic antidepressants." Arch Gen Psychiatry 52 (1995): 783-4
- "Product Information. Celexa (citalopram)." Forest Pharmaceuticals, St. Louis, MO.
- Mills KC "Serotonin syndrome: A clinical update." Crit Care Clin 13 (1997): 763
- Insel TR, Roy BF, Cohen RM, Murphy DL "Possible development of the serotonin syndrome in man." Am J Psychiatry 139 (1982): 954-5
- Fischer P "Serotonin syndrome in the elderly after antidepressive monotherapy." J Clin Psychopharmacol 15 (1995): 440-2
- Laird LK "Issues in the monopharmacotherapy and polypharmacotherapy of obsessive-compulsive disorder." Psychopharmacol Bull 32 (1996): 569-78
- FDA. U.S. Food and Drug Administration "FDA Drug Safety Communication: Abnormal heart rhythms associated with high doses of Celexa (citalopram hydrobromide). Available from: URL: http://www.fda.gov/Drugs/DrugSafety/ucm269086.htm." ([2011 Aug 24]):
Drug and food interactions
Applies to: tramadol
Alcohol can increase the nervous system side effects of traMADol such as dizziness, drowsiness, and difficulty concentrating. Some people may also experience impairment in thinking and judgment. You should avoid or limit the use of alcohol while being treated with traMADol. Do not use more than the recommended dose of traMADol, and avoid activities requiring mental alertness such as driving or operating hazardous machinery until you know how the medication affects you. Talk to your doctor or pharmacist if you have any questions or concerns.
Applies to: Celexa (citalopram)
Alcohol can increase the nervous system side effects of citalopram such as dizziness, drowsiness, and difficulty concentrating. Some people may also experience impairment in thinking and judgment. You should avoid or limit the use of alcohol while being treated with citalopram. Do not use more than the recommended dose of citalopram, and avoid activities requiring mental alertness such as driving or operating hazardous machinery until you know how the medication affects you. Talk to your doctor or pharmacist if you have any questions or concerns.
Therapeutic duplication warnings
No therapeutic duplications were found for your selected drugs.
Drug Interaction Classification
|Highly clinically significant. Avoid combinations; the risk of the interaction outweighs the benefit.|
|Moderately clinically significant. Usually avoid combinations; use it only under special circumstances.|
|Minimally clinically significant. Minimize risk; assess risk and consider an alternative drug, take steps to circumvent the interaction risk and/or institute a monitoring plan.|
|No information available.|
Do not stop taking any medications without consulting your healthcare provider.
Always consult your healthcare provider to ensure the information displayed on this page applies to your personal circumstances.